Facial Changes Possible after only 1 year of HAART?
Dec 31, 2009
Hello, I started HAART treatment approximately 1 year ago and am now undetectable with CD4 around 400. Howerever, I appear to be experiencing some weight gain around my midsection and my face appears more "haggard" or "gaunt." Specifically, more pronounced eye bags, deeper wrinkles, sagging face. I'm 42 and feel like I've aged 5 years in the last year.
I don't use drugs, was an occasional smoker but quit cold-turkey 3 months ago, work out, and am very healthy. Is it possible to be experiencing physical changes this early into treatment?? Thank you for your help.
Response from Dr. Pierone
Hello and thanks for posting.
It is possible to develop lipodystrophy after just one year of treatment, but not very likely. One of the challenges is separating the effects of normal aging from lipodystrophy. Men in their 40s tend to start losing facial fat and accumulating abdominal fat. But this is usually a very slow process. If you look like you have aged 5 years in one, this suggests that the medication may be playing a role in these changes, but increased stress can also accelerate aging as well.
The HIV medications most linked to lipoatrophy are Zerit, Videx, and AZT (Retrovir, Combivir, Trizivir). Because of the association, they are not used as much anymore. You should review your current regimen with your doctor if you happen to be on any of these medications.
Regardless of the cause of the gaunt facial appearance, facial fillers would be likely to improve things.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Get HIV From Sharing Foods Or Drinks?
- Contact With Vaginal Fluids When Removing The Condom HIV Risk
- How Quickly After Exposure Can You Notice Symptoms Of Hiv?
- Painful Swollen Lymph Nodes In Back Of Head Hurt
- Rubbing Penis Into The Vagina Hiv Risk
- What Does Hiv Rash Look And Feel Like?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.